Last updated: 04/12/2019
Author: Addictions.com Medical Review
Reading Time: 2 minutes
Fentanyl, a strong synthetic opiate, is making its way into America’s addiction crisis. Within the last few years, fentanyl has become more popular and has already been linked to a surge of accidental opiate overdoses, many of which end up fatal.
What Is Fentanyl?
Fentanyl is a manmade opiate typically prescribed to those with extreme and chronic pain, such as severe and long term back pain and terminal patients suffering from cancer. Fentanyl is extremely potent. It’s 50 times stronger than heroin and 100 times stronger than morphine. Because of this, fentanyl has a high potential for abuse, and is only prescribed in small amounts and those that have a history of taking opiate pain killers.
What Are the Effects of Fentanyl?
Like other opiates, fentanyl is a central nervous system depressant, slowing down the body’s system, sometimes to the point that the systems begin to shut down. The most common impacts of the narcotic include respiratory depression and sedation, as well as feelings of euphoria.
How Is Fentanyl Taken?
Because of its high potency, fentanyl is prescribed in small doses. Via prescription, it’s available in lozenges, lollipops, or patches to help eliminate the risk of overdoses and monitory patients’ intake.
While all of these versions are available on the streets, fentanyl has also been found in heroin, and is linked to massive overdose deaths, especially when users were not aware that the heroin was cut with fentanyl.
What Kind of Impact Does Fentanyl Abuse Have?
The recreational use of fentanyl is growing in the US, some places faster than heroin. In March of 2015, the DEA stated that fentanyl was now a threat to public health and safety.
The Agency stated that fentanyl is the “most potent opiod available for medical treatment” today and it’s showing up more and more often on America’s streets. Since 1999, fentanyl overdose rates have quadrupled and its use continues to grow.
What Can Be Done?
Is there a solution to fentanyl abuse? Is there a way to stop the needless deaths via overdose? By being aware of the impacts of your prescription medications and keeping narcotics locked away and safe, more drugs can be kept off the street. When an overdose does occurs, call 911 immediately.
As fentanyl and other opiates are becoming more prevalent, many first responders and hospital emergency rooms carry and use naloxone, an anti-opiate that reverses the effects of the drugs. Naloxone saves lives and, if caught early enough, can reverse the impacts of an overdose.